New York, 2008

Flash Flooding and Hail in New York, August 11, 2008

August 11, 2008 · NWS ALY · 15 events in 6 counties and zones

An upper level low pressure system moved slowly northeast from central Pennsylvania into east central New York State during Monday, August 11th. The upper level dynamics of this system, combined with abundant low level moisture, and significant instability led to the development of numerous, slow moving thunderstorm clusters during Monday afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.1 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level low pressure system moved slowly northeast from central Pennsylvania into east central New York State during Monday, August 11th. The upper level dynamics of this system, combined with abundant low level moisture, and significant instability led to the development of numerous, slow moving thunderstorm clusters during Monday afternoon. Large hail was reported with many of these thunderstorms.

In addition, locally very heavy rainfall resulted in flash flooding in portions of eastern New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 11, 12:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 11, 12:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
115 AM EDT MON AUG 11 2008

.SYNOPSIS...
A STRONG UPPER LEVEL LOW IS FORECAST TO MOVE TO OUR SOUTH TONIGHT.
THEN...BOTH THIS FEATURE AND A SURFACE LOW PRESSURE WILL SLOWLY
TRACK UP THE EASTERN SEABOARD ON MONDAY AND BE TO OUR NORTHEAST BY
TUESDAY.

&&

.NEAR TERM /TONIGHT/...
UPDATED THE AFM/PFM/FTP AND GRIDS.

IT LOOKS AS IF LOW PRESSURE IS FORMING DOWN IN SOUTH JERSEY WITH THE
BEST PRESSURE FALLS HEADED TOWARD NYC. IR SAT PIX INDICATE COOLING
CLOUDS IN THIS AREA...HEADING NORTH...IN RESPONSE TO INCREASING
LARGE SCALE ASCENT...WHILE THE UPPER LOW CONTINUED TO MOVE SOUTH
INTO OHIO VALLEY.

AN AREA OF RAIN WILL LIKELY EXPAND NORTHWARD WITH TIME...AND SPREAD
OVER MUCH OF THE AREA BEFORE DAYBREAK. IT REMAINS TO BE SEE WHERE
THE BEST DEFORMATION WILL SETUP...BUT EARLY INDICATIONS ARE IT WILL
BE JUST TO NORTHEAST WHERE THE HEAVIEST RAINFALL WOULD FALL.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
UNFORTUNATELY...THE TROUGHY PATTERN WE HAVE BEEN STUCK IN IS NOT
GOING AWAY ANYTIME SOON. IF THE GFS (AND TO A LESSER EXTEND) NAM IS
CORRECT...A WINTER TYPE SCENARIO WILL UNFOLD MONDAY INTO TUESDAY.
LOW PRESSURE IS FORECAST TO TRACK UP ALONG THE EASTERN SEABOARD...IN
RESPONSE TO THE UPPER AIR LOW PIVOTING SOUTH INTO THE MID ATLANTIC
REGION...PRODUCING LARGE SCALE ASCENT. IN FACT...EARLIER MODELS
HINTED OF A TROAL/MID LEVEL FRONTOGENESIS OVER OUR REGION. NOW...THE
SIGNAL IS LESS CLEAR...BUT STILL SLIGHTLY EVIDENT. THE LATEST GFS
NOW PLACES A MORE CONVECTIVE LOOKING BULLSEYE OVER BOSTONS AREA
TONIGHT THROUGH MONDAY. LOOKING AT THE OVERALL SYNOPTIC PATTERN...IT
DOES APPEAR THE MAXIMUM QPF MIGHT CLIP OUR EASTERN AREAS. MORE ABOUT
HYDRO FOLLOWS IN OUR HYDRO SECTION.

BOTH THE UPPER AIR AND SURFACE LOW WILL MOVE TO OUR NORTHEAST ON
TUESDAY. A NORTHWESTERLY FLOW SHOULD FINALLY BEGIN DRYING MOST OF
OUR AREA OUT. HOWEVER...WE STILL HAVE A CYCLONIC FLOW...AND COLD AIR
ALOFT...AND A WET GROUND...SO WE CANT COMPLETELY RULE OUT ISOLATED
SHOWERS. THE SAME GOES FOR WEDNESDAY TOO AS THE UPPER AIR LOW IS
FORECAST TO LIFT BACK NORTH ACROSS EASTERN CANADA FROM WHENCE IT
CAME.

TEMPERATURES WILL REMAIN A BIT BELOW NORMAL...ESPECIALLY MONDAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A SERIES OF LOW PRESSURE WAVES WILL MOVE THROUGH THE REGION DURING
THE FIRST PART OF THE EXTENDED PERIOD.  WITH A RIDGE OFF THE WESTERN
UNITED STATES AND A TROUGH ACROSS THE EAST...THIS WILL INCREASE THE
CHANCE OF SHOWERS AND THUNDERSTORMS DURING THIS PERIOD.  BY
FRIDAY...THE LOW PRESSURE SYSTEM AT 500 MB LIFTS OUT OF THE REGION
AS WEAK HIGH PRESSURE STARTS TO BUILD INTO THE REGION. FRIDAY
THROUGH THE FIRST HALF OF THE WEEKEND LOOKS DRY AT THIS TIME.  BY
EARLY NEXT WEEK...A LOW PRESSURE SYSTEM WILL APPROACH THE REGION
FROM THE CENTRAL US BY SUNDAY EVENING. TEMPERATURES WILL BE NEAR OF
SLIGHTLY BELOW NORMAL DURING THE EXTENDED FORECAST PERIOD.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...

ADDITIONAL CONVECTION WILL CONTINUE TO DEVELOP OVERNIGHT AND BECOME
A MORE STEADY STATE THROUGH MONDAY.  WHILE THERE COULD BE A PERIOD
OF IFR CONDITIONS OVERNIGHT...MAINLY MVFR CONDITIONS ARE EXPECTED
THROUGH THIS TAF CYCLE.  SINCE ITS HARD TO PIN DOWN WHERE STRONGEST
CONVECTION WILL IMPACT THE TAF SITES...DID INDICATE CB FOR THIS
AFTERNOON WHERE THE GREATEST INSTABILITY IS EXPECTED.

OUTLOOK...
MON NT...MVFR...SLGT CHC SHRA/TSRA...POSS IFR FOG.
TUE...VFR...SIGHT CHC OF SHRA/TSRA.
TUE NT-WED AM...VFR.
WED PM-THU...VFR/MVFR CHC SHRA/TSRA...POSS IFR IN HVR RAINFALL AND
FOG OVRNT.
FRI...VFR...SLGT CHC -SHRA...MAINLY OVR ELEVATIONS.

&&

.FIRE WEATHER...
...WET FLAG CONDITIONS EXPECTED ON MONDAY...

IT STILL APPEARS THE MOST AREAS WILL RECEIVE RAIN FROM SHOWERS AND
STORMS THIS EVENING...THEN MORE RAIN IS A VERY GOOD BET LATER
TONIGHT INTO MONDAY AS LOW PRESSURE IS FORECAST TO FORM TO OUR
SOUTH...AND TRACK UP ALONG THE EASTERN SEABOARD...MUCH LIKE A WINTER
TIME SCENARIO. EXPECT WET FLAG CONDITIONS EVERYWHERE WITH WELL OVER
A QUARTER OF AN INCH OF RAIN ANTICIPATED THROUGH MONDAY.

DRIER WEATHER IS FORECAST TO RETURN TUESDAY AND WEDNESDAY WITH ONLY
ISOLATED SHOWERS AND STORMS FORECAST.

&&

.HYDROLOGY...
RAINFALL TODAY HAS BEEN FROM THUNDERSTORMS AND GENERALLY SCATTERED
IN NATURE...ALTHOUGH THERE WERE A FEW AREAS OF HEAVY PRECIPITATION.
THE FIRST AREA EXTENDS FROM SOUTHERN HERKIMER AND WESTERN MONTGOMERY
COUNTY NORTHEAST THROUGH NORTHWESTERN WARREN COUNTY AND NORTHEASTERN
HAMILTON COUNTY. THE SECOND AREA EXTENDS FROM SOUTHEASTERN ULSTER
COUNTY NORTHEAST THROUGH CENTRAL COLUMBIA COUNTY. THE FINAL AREA
EXTENDS FROM NORTH CENTRAL BERKSHIRE COUNTY NORTH THROUGH BENNINGTON
COUNTY. RAW RADAR PRECIPITATION ESTIMATES ARE A LITTLE HIGH AS
COMPARED TO RAIN GAGES...PROBABLY DUE TO HAIL CONTAMINATION AS WE
HAVE HAD HAIL REPORTS FROM ALL THE THUNDERSTORMS TODAY. RIVER GAGES
HAVE SHOWN LITTLE RESPONSE WHERE THE HEAVIER RAIN HAS FALLEN.

FORECAST PRECIPITATION FOR THE NEXT 48 HOURS IS BETWEEN 1 AND 1.5
INCHES ACROSS THE AREA. THIS PRECIPITATION IS EXPECTED TO BRING MANY
SMALL STREAMS TO NEAR BANK FULL...ESPECIALLY WHERE RAIN FELL
TODAY...BUT IS NOT EXPECTED TO CAUSE MAIN STEM RIVER FLOODING.
LOCALIZED URBAN...POOR DRAINAGE AND SMALL STREAM FLOODING IS
POSSIBLE OVER THE NEXT 24 HOURS WHERE HEAVY DOWNPOURS OCCUR FROM
THUNDERSTORMS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

AVIATION...BGM

WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Aug 10, 6:06 PM EST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
706 PM EDT SUN AUG 10 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
706 PM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

THERE WILL BE SCATTERED NON SEVERE THUNDERSTORMS DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR ADDITIONAL THUNDERSTORMS REMAINS IN THE FORECAST
THROUGH MOST OF THE UPCOMING WEEK AS A SERIES OF UPPER LEVEL
DISTURBANCES TRACKS ACROSS THE REGION. RAINFALL COULD BE LOCALLY
HEAVY ON MONDAY ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW
ENGLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION OF THE SKYWARN NETWORK IS NO LONGER REQUIRED.

The radar

The Albany radar (KENX), 57 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Columbia

When
August 11, 2:00 AM EST
Where
Columbia County, 0.88 mi S of Blue Stores
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.107, -73.820

Lightning struck a tree on Route 9 near Blue Stores at approximately 0200 LST. The tree exploded, sending debris through portions of one home, and over 200 feet onto the lawn of a neighbor.

The debris smashed the windows and windshield of one vehicle, damaged another vehicle, broke the window of a home, and also smashed an outdoor picnic table.

Hail, Dutchess

When
August 11, 11:19 AM EST
Where
Dutchess County, Matteawan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.500, -73.970

Nickel size hail was reported in Beacon during a thunderstorm.

Hail, Dutchess

When
August 11, 11:45 AM EST
Where
Dutchess County, Wappingers Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
41.600, -73.920

Penny size hail was reported in Wappingers Falls during a thunderstorm.

Flash Flood, Montgomery

When
August 11, 12:03 PM EST to 5:00 PM EST
Where
Montgomery County, 1.23 mi NW of Glen to 0.68 mi W of Glen
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.890, -74.350

Several roads were closed across Montgomery County due to flash flooding from very heavy rainfall. Some of the roads that were closed included, but were not limited to, Logtown Road and Van Epps Road near Glen.

In addition, a minor mud slide occurred at the intersection of Route 5 and Switzer Hill Road just east of Fonda, after a culvert underneath Route 5 was inundated.

Hail, Rensselaer

When
August 11, 12:48 PM EST
Where
Rensselaer County, 0.69 mi S of East Schodack
Measured
0.88 in hail
Reported by
Public
Coordinates
42.560, -73.630

Nickel size hail was reported near East Schodack during a thunderstorm.

Flash Flood, Rensselaer

When
August 11, 1:00 PM EST to 6:40 PM EST
Where
Rensselaer County, 0.86 mi SW of Rensselaer to 0.12 mi E of Couse
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
Emergency Manager
Coordinates
42.640, -73.740

Very heavy rainfall from training thunderstorms led to significant urban and small stream flash flooding in and near the City of Rensselaer. A State of Emergency was declared in the City of Rensselaer as numerous roads were closed, with 6 or more feet of standing water reported on city streets. Evacuations of 50 to 75 homes occurred due to the flooding. Flooding was mainly concentrated along and near the banks of Quackenberry Creek, as well as near Mill Creek.

The Amtrak Station in Rensselaer was also closed due to the flooding.

Flash flooding also closed Routes 9 and 20, a portion of Route 151, and Luther Road, in East Greenbush.

Flash Flood, Dutchess

When
August 11, 1:06 PM EST to 2:06 PM EST
Where
Dutchess County, 0.52 mi E of Fairview to 0.45 mi E of Fairview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.720, -73.920

Several basements were flooded approximately 2 miles north of Poughkeepsie due to flash flooding from heavy rainfall.

Flash Flood, Columbia

When
August 11, 1:12 PM EST to 6:40 PM EST
Where
Columbia County, 0.69 mi N of Chatham to 2.07 mi N of Ghent Kline Kill Arp
Cause
Heavy Rain
Property damage
$45,000
Reported by
Law Enforcement
Coordinates
42.360, -73.600

Several roads were closed in various portions of Columbia County due to flash flooding from very heavy rainfall.

In Hillsdale, Rodman, Wolf Hill, and Pumpkin Roads were closed due to significant flooding. A high volume of water, seven feet deep and backed up over a 20 acre swamp, was believed to have burst from a beaver dam, sending a cascade of water down Wolf Hill Road.

In addition, School Street in Chatham was also closed due to flooding.

Hail, Rensselaer

When
August 11, 1:21 PM EST
Where
Rensselaer County, 1.23 mi SW of Wynantskill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.690, -73.650

Penny size hail fell in Wynantskill during a thunderstorm.

Hail, Rensselaer

When
August 11, 1:29 PM EST
Where
Rensselaer County, 0.51 mi W of Sycaway
Measured
1 in hail
Reported by
Public
Coordinates
42.730, -73.680

Quarter size hail was reported in Troy during a thunderstorm.

Hail, Albany

When
August 11, 1:40 PM EST to 1:51 PM EST
Where
Albany County, 0.86 mi SE of Watervliet
Measured
1 in hail
Reported by
Public
Coordinates
42.720, -73.710

Penny to quarter size hail was reported in Watervliet during a thunderstorm.

Hail, Rensselaer

When
August 11, 1:51 PM EST
Where
Rensselaer County, 0.51 mi W of Sycaway
Measured
0.88 in hail
Reported by
Public
Coordinates
42.730, -73.680

Nickel size hail was reported in Troy during a thunderstorm.

Flash Flood, Albany

When
August 11, 2:00 PM EST to 6:15 PM EST
Where
Albany County, 1.23 mi SW of Newtonville to 1.1 mi NW of Loudonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.710, -73.770

Flash flooding caused water to overflow on East Hills Road in Loudonville, approximately 300 yards south of Route 155.

Flash Flood, Rensselaer

When
August 11, 2:15 PM EST to 6:15 PM EST
Where
Rensselaer County, 0.69 mi S of Melrose to 0.41 mi NNE of Grant Hollow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.840, -73.630

Flash flooding resulted in the closure of Route 40 from Pinewoods Road to Melrose Valley Falls Road in Melrose.

Flash Flood, Herkimer

When
August 11, 6:35 PM EST to 8:45 PM EST
Where
Herkimer County, 0.69 mi S of Middleville to 0.33 mi SSE of Middleville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.140, -74.970

Flash flooding resulted from very heavy rainfall in Middleville. Flooding was reported at the intersection of State Routes 169 and 29 at the intersection of Route 28 in Middleville. Some of this flooding was attributed to nearby Bridenbecker Creek flowing out of its banks.

In addition, three homes on South Main Street, and two on Bridge Street experienced basement flooding.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130665, 130508, 130509, 130518, 130519, 130523, 130525, 130528, 130529, 130530, 130531, 130532, 130534, 130536, 130538.